- A-Z Publications
- Southern African Journal of Anaesthesia and Analgesia
- Previous Issues
- Volume 13, Issue 3, 2007
Southern African Journal of Anaesthesia and Analgesia - Volume 13, Issue 3, 2007
Volume 13, Issue 3, 2007
Author A. BeetonSource: Southern African Journal of Anaesthesia and Analgesia 13, pp 6 –10 (2007)More Less
Analgesia after total hip replacement : epidural versus psoas compartment block, Southern African Journal of Anaesthesia and Analgesia, 13(2) 2007, pp.21-25 : errataSource: Southern African Journal of Anaesthesia and Analgesia 13 (2007)More Less
Source: Southern African Journal of Anaesthesia and Analgesia 13, pp 15 –20 (2007)More Less
The growing prevalence of atherosclerosis means that perioperative myocardial infarction (PMI) is of significant concern to anesthesiologists. Perioperative revascularization (if indicated medically), beta blockade (in high risk patients) and statin therapy are therapeutic modalities that are currently employed to reduce PMI. Statins not only lower low density lipoprotein levels but, via their actions on the isoprene pathway, exhibit pleiotropic effects. Statins stabilize vulnerable plaque, predominantly via their anti-inflammatory effects, and improve the functioning of the endothelium in atherosclerosis. These effects appear to reduce the perioperative complications of atherosclerotic lesions. It is important to have an understanding of newer developments in the pathophysiology of atherosclerosis to be able to appreciate the mechanisms of action of statins. The focus has changed from identification of stenotic coronary lesions to the identification of vulnerable plaque. This review is divided into 2 parts. The first part focuses on the pathophysiology of atherosclerosis. The second part will be published in a later issue and will discuss the pharmacology of statins and the mechanisms whereby they may reduce the incidence of PMI.
Author J.M. DippenaarSource: Southern African Journal of Anaesthesia and Analgesia 13, pp 23 –28 (2007)More Less
Local anaesthetic toxicity has been known since the introduction of local anaesthetic drugs into anaesthetic practice more than a hundred years ago. The aim of this review is to follow the history of the search for less toxic local anaesthetic drugs, to highlight molecular mechanisms thought to contribute to the clinical phenomenon of toxicity, and to finally discuss novel treatment strategies.
Author A.T. BosenbergSource: Southern African Journal of Anaesthesia and Analgesia 13, pp 31 –34 (2007)More Less
A 4-year-old female, weighing 12kg, presented for ENT and dental examination under anaesthesia. Nasal intubation was requested to facilitate the dental examination. On examination she had the distinctive facial features of Wolf-Hirschhorn syndrome that included hyperteleorism, prominent glabella, short "beaked" nose, short philtrum, mild micrognathia and microsomia, but she had no cleft lip or palate, nor iris coloboma. She had generalised hypotonia. She initially failed to thrive because of feeding difficulty, recurrent infections and aspiration pneumonia, requiring numerous hospital admissions. She is developmentally delayed and has a history of convulsions that are controlled with levetiracetam 750mg and lamotrigine 25mg. The PDA noted at birth had closed by 3 months and there was no other cardiac abnormality. She had intra-uterine growth retardation (IUGR) and was delivered prematurely at 34 weeks by emergency Caesarean section to a 34-year old primigravida.
At 8 months she underwent an anti-reflux procedure for recurrent aspiration. A feeding gastrostomy was placed at the same time, in view of her difficulty with swallowing and refusal to eat. The Nissen fundoplication was made difficult by a small diaphragmatic hernia. Intubation at that time was noted to be difficult, but not impossible, using a Miller 1 laryngoscope blade. Anaesthesia was uneventful and consisted of a sevoflurane induction, maintenance with isoflurane and a thoracic epidural for peri-operative pain management. There was no suggestion of malignant hyperthermia.
On this occasion she required no sedative premedication. On arrival in theatre, she was asleep in her father's arms and a "steal induction" using sevoflurane was performed. After ascertaining that the larynx could be visualised, albeit with some difficulty, a nasal RAE endotracheal tube was softened in hot water to facilitate passage through the more patent left nostril. A smaller ET tube (4mm) than expected for her age (5mm) was placed atraumatically without muscle relaxants. A throat pack was inserted to prevent potential soiling of the airway. Anaesthesia, lasting 2 hours, was uneventful and she remained normothermic. A paracetamol suppository (250mg), placed prior to surgery, provided adequate postoperative analgesia.